Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 43, NWS Topeka, KS

May 24, 2007Marshall County, Riley County, Kansas

NWS Topeka, KS issued this flash flood warning at May 24, 2007, 5:21 AM CDT for Marshall County, Riley County, Kansas. It was in force for 114 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 24, 2007, 5:21 AM CDT (10:21 UTC)
Expired
May 24, 2007, 7:15 AM CDT
In force
114 min
Issued by
NWS Topeka, KS
Area
Whole counties

Counties Marshall County, KS, Riley County, KS

The radar

The Topeka radar (KTWX), 69 km from the middle of the area, began a volume at 10:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 6:25 AM CDTHEAVY RAIN 4.84Riley, KSRAIN TOTAL SINCE 7AM THE 23RD.
May 24, 6:50 AM CDTFLASH FLOOD3 W Vermillion, KSHWY 87 CLOSED JUST OFF OF HWY 9 NEAR VLIETS. WATER OVER THE ROADWAY.
May 24, 7:20 AM CDTFLASH FLOODOgden, KSSEVEN MILE CREEK AND DRY BRANCH CREEK FLOODING PORTIONS OF THE TOWN OF OGDEN. WILDCAT CREEK BEGINNING TO BLOCK PORTIONS OF SENIC DRIVE. RESIDENTS OF APPROXIMATELY 50 HOMES ARE BEING EVACUATED...OR BEING HELPED TO MOVE BELONGINGS TO HIGHER GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 10.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2007-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1254 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2007-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1254 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1305 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 241023
FFWTOP
KSC117-161-241215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
521 AM CDT THU MAY 24 2007

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MARSHALL COUNTY IN NORTHEAST KANSAS...
  NORTHERN RILEY COUNTY IN NORTHEAST KANSAS...

* UNTIL 715 AM CDT

* AT 517 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 5 
TO 6 INCHES OF RAIN HAS ALREADY FALLEN OVER THE WARNED AREA.  
ANOTHER CLUSTER OF THUNDERSTORMS PRODUCING RAINFALL RATES AS HIGH AS 
ONE INCH PER HOUR WILL MOVE OVER THE WARNED AREA FOR THE NEXT COUPLE 
OF HOURS.

* LOCATIONS IMPACTED INCLUDE...
  VERMILLION...
  MARYSVILLE...
  FRANKFORT...
  BLUE RAPIDS...
  BEATTIE...
  RANDOLPH...
  RILEY...

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3998 9625 3956 9624 3956 9658 3945 9672
      3939 9672 3930 9665 3929 9694 3956 9695
      3957 9680 3999 9679

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 24, 4:25 AM CDT, 56 minutes earlier.

Area forecast discussion, May 24, 4:25 AM CDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
425 AM CDT THU MAY 24 2007

.DISCUSSION...

MAIN CONCERN THIS MORNING IS HEAVY RAINFALL.

LINE OF CONVECTION WAS OCCURRING THIS MORNING FROM SOUTHEAST
NEBRASKA INTO SOUTH CENTRAL KANSAS. SURFACE FRONT WAS ACROSS
SOUTHEAST NEBRASKA TO LOW NEAR MEDICINE LODGE AT 08Z. VERY HEAVY
RAINFALL HAS OCCURRED ACROSS CENTRAL AND NORTH CENTRAL KANSAS SINCE
WEDNESDAY EVENING. AMOUNTS OF 2 TO 5 INCHES WERE COMMON WITH HIGHER
AMOUNTS IN ELLSWORTH COUNTY. PROFILERS SHOW WINDS AT 850 MB STARTING
TO VEER OVER THE LAST COUPLE OF HOURS. UPPER TROUGH OVER THE ROCKIES
WAS PROGRESSING EAST INTO THE PLAINS. THE SURFACE LOW WILL MOVE
ALONG THE FRONT INTO NORTHEAST KANSAS THIS MORNING AS THE COLD FRONT
AND COLD POOL ASSOCIATED WITH THE OUTFLOW BOUNDARY MOVES EAST
THROUGH THE CWA. RADAR TRENDS SHOW LINES OF STORMS MOVING EAST
NORTHEAST AND THIS TREND WILL CONTINUE. ADDITIONAL HEAVY RAINFALL IS
LIKELY ACROSS CENTRAL KANSAS EARLY THIS MORNING INTO NORTHEAST
KANSAS. WILL CONTINUE WITH FLASH FLOOD WATCH UNTIL 7 AM. WITH WINDS
VEERING AND BECOMING MORE PARALLEL TO THE FRONT WILL LESSEN THE
HEAVY RAIN THREAT ACROSS EAST CENTRAL KANSAS LATER THIS MORNING.

THIS AFTERNOON FRONT WILL BE ALONG AND SOUTH OF THE TURNPIKE OR I
35. WILL MAINTAIN HIGHEST POPS THERE AHEAD OF THE BOUNDARY WITH DRY
CONDITIONS ACROSS NORTH CENTRAL KANSAS AS TROUGH AXIS MOVES EAST OF
THE AREA. FRONT HANGS UP ACROSS SOUTHEAST KANSAS THIS EVENING WITH
CONTINUED POPS ALONG AND SOUTHEAST OF I-35. WILL CONTINUE SOME SMALL
POPS IN FAR SOUTHEAST CWA AFTER MIDNIGHT AS CELLS THAT DEVELOP ALONG
THE FRONT MAY APPROACH PARTS OF ANDERSON COUNTY.

LOWERED TEMPS FOR TODAY WITH WIDESPREAD PRECIP THIS MORNING AND COOL
ADVECTION THIS AFTERNOON ACROSS THE AREA.

NO CHANGES TO REST OF THE FORECAST. STILL LOOKING LIKE A WET PERIOD
THROUGH THE WEEKEND WITH RETURN OF MOISTURE FROM DECAYING FRONT OVER
OKLAHOMA AND THEN APPROACH OF NORTHERN STREAM WAVE SATURDAY AND
SATURDAY NIGHT WITH FRONT SAGGING SOUTH NEAR THE NORTHERN BORDER
WITH NEBRASKA BY 12Z SUNDAY.

53

&&

.AVIATION...

A LINE OF ROBUST THUNDERSTORM CONVECTION CURRENTLY EXTENDS ALONG A
LINE FROM SENECA TO MANHATTAN TO SALINA KANSAS. EXPECT A SLOW
EASTWARD PROGRESSION OF THE TRAINING CONVECTIVE LINE DURING THE NEXT
12 HOURS EVENTUALLY EXITING THE AVIATION RESPONSIBILITY AREA. EXPECT
MODERATE TO SEVERE TURBULENCE ALONG WITH GUSTY AND ABRUPT WIND
SHIFTS IN THE VICINITY OF LEADING EDGE OF THUNDERSTORMS. MVFR
CONDITIONS CAN BE EXPECTED WITHIN AREA OF SHOWERS AND THUNDERSTORMS
DURING THE FIRST HALF OF THE FORECAST PACKAGE.

BLAIR

&&

.TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH 7 AM
THURSDAY MORNING FOR AREAS GENERALLY WEST OF AN COUNCIL GROVE...
WAMEGO TO SENECA LINE. KSZ008>011-020>023-034>037.
Hazardous weather outlook, May 24, 5:09 AM CDT, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
509 AM CDT THU MAY 24 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-251015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
509 AM CDT THU MAY 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A LINE OF THUNDERSTORMS ASSOCIATED WITH A COLD FRONT WILL SLOWLY
MOVE EASTWARD ACROSS THE REGION DURING THE MORNING THROUGH THE
AFTERNOON HOURS. DANGEROUS CLOUD-TO-GROUND LIGHTNING AND SMALL
HAIL WILL BE POSSIBLE WITH THE MOST ROBUST ACTIVITY. IN
ADDITION...VERY HEAVY RAINFALL WILL RESULT IN THE POTENTIAL FOR
FLOODING...ESPECIALLY IN AREAS WITH ALREADY SATURATED GROUNDS
ACROSS PORTIONS OF NORTH CENTRAL AND NORTHEAST KANSAS. SEVERAL
STREAMS AND RIVERS ARE FORECAST TO FLOOD. THE PRECIPITATION WILL
END FROM WEST TO EAST DURING THE DAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGHOUT THE NEXT
SEVERAL DAYS. CHANCES FOR THUNDERSTORMS WILL BE POSSIBLE FRIDAY
NIGHT THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH
AND OBSERVED FLOODING TO THE NATIONAL WEATHER SERVICE IN TOPEKA.

BLAIR

In the hours before

Local storm report, May 24, 3:32 AM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
332 AM CDT THU MAY 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     HEAVY RAIN       ABILENE                 38.92N 97.21W
05/24/2007  M4.00 INCH       DICKINSON          KS   EMERGENCY MNGR

&&

JL
Local storm report, May 24, 3:46 AM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
346 AM CDT THU MAY 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 AM     FLASH FLOOD      MANHATTAN               39.18N 96.57W
05/24/2007                   RILEY              KS   COUNTY OFFICIAL

            BUTTERFIELD ROAD IN NE MANHATTAN REPORTED UNDER WATER.

&&

JL
Local storm report, May 24, 4:29 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
429 AM CDT THU MAY 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 AM     FLASH FLOOD      MANHATTAN               39.18N 96.57W
05/24/2007                   RILEY              KS   COUNTY OFFICIAL

            WATER OVER THE CURB ACROSS SEVERAL ROADS IN TOWN.

&&

EK
Local storm report, May 24, 4:40 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
440 AM CDT THU MAY 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     FLASH FLOOD      8 NE ABILENE            39.00N 97.11W
05/24/2007                   DICKINSON          KS   COUNTY OFFICIAL

            HWY 18 CLOSED 1/4 MILE EAST OF THE JUNCTION WITH HWY 15.
            HAD TO PERFORM A SWIFT WATER RESCUE.

0431 AM     HEAVY RAIN       9 SW WAKEFIELD          39.12N 97.12W
05/24/2007  M6.00 INCH       DICKINSON          KS   TRAINED SPOTTER

            STORM TOTAL PRECIPITATION. 3.5 INCHES HAS FALLEN SINCE
            6PM THE 23RD.

&&

EK
Local storm report, May 24, 4:58 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
458 AM CDT THU MAY 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 AM     FLASH FLOOD      6 WSW LOUISVILLE        39.22N 96.42W
05/24/2007                   POTTAWATOMIE       KS   COUNTY OFFICIAL

            NEAR GREEN VALLEY ROAD AT APPROXIMATELY THE 4200 BLOCK ON
            HWY 24...DRAINAGE DITCHES FULL AND SPILLING OVER ONTO THE
            ROADWAYS. WATER APPROACHING HWY 24 ABOUT 1/4 MILE FURTHER
            EAST AS WELL.

&&

EK
Local storm report, May 24, 5:03 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
503 AM CDT THU MAY 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     FLASH FLOOD      TALMAGE                 39.03N 97.26W
05/24/2007                   DICKINSON          KS   EMERGENCY MNGR

            A BRIDGE IN TOWN THAT WAS RECENTLY BUILT IS CURRENTLY 3
            FEET UNDER WATER. ON EITHER SIDE OF THE BRIDGE...WATER IS
            15 TO 20 FEET DEEP.

&&

EK

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:02 PM CDTSevere Thunderstorm WarningTOPDickinson, Morris58 min
May 23, 7:57 PM CDTSevere Thunderstorm WarningTOPMorris48 min
May 23, 8:29 PM CDTFlash Flood WarningTOPRepublic4 hr
May 23, 9:09 PM CDTSevere Thunderstorm WarningTOPMorris51 min
May 23, 9:14 PM CDTFlash Flood WarningTOPMorris4 hr
May 23, 10:27 PM CDTFlash Flood WarningTOPDickinson, Geary, Morris4 hr
May 23, 11:27 PM CDTFlash Flood WarningTOPOttawa4 hr
May 24, 12:54 AM CDTFlash Flood WarningTOPClay4 hr
May 24, 1:28 AM CDTFlash Flood WarningTOPMarshall, Riley, Washington4 hr
May 24, 1:31 AM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Riley44 min
May 24, 2:20 AM CDTFlash Flood WarningTOPDickinson, Geary4 hr
May 24, 3:20 AM CDTFlash Flood WarningTOPNemaha, Pottawatomie4 hr
May 24, 4:08 AM CDTFlash Flood WarningTOPOttawa4 hr
May 24, 4:52 AM CDTFlash Flood WarningTOPClay113 min
May 24, 6:04 AM CDTFlash Flood WarningTOPGeary, Riley56 min

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.